Puerto Rico, 2017

Heavy Rain in Puerto Rico, May 10, 2017

May 10, 2017 · NWS SJU · 1 event in 1 county or zone

Upper level trough affected the area. Above normal moisture combined with the upper level trough to cause the showers and thunderstorms to affect much of Puerto Rico and USVI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough affected the area. Above normal moisture combined with the upper level trough to cause the showers and thunderstorms to affect much of Puerto Rico and USVI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 11:00 AM AST, 3 hours 22 minutes earlier.

Area forecast discussion, May 10, 11:00 AM AST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1100 AM AST Wed May 10 2017

.UPDATE...Sunny to partly cloudy skies were observed across the
islands during the morning hours. Isolated to scattered showers
were developing and moving across the coastal waters of the USVI,
Culebra and Vieques and into sections of eastern PR. Sea breeze
has started across northern and western PR. This once again in
combination with trough aloft and daytime heating will create
periods of heavy rainfall due to thunderstorms and scattered to
numerous showers across the interior and western sections of the
islands. The 12z sounding indicated a light west-northwest
steering wind flow, this indicates the potential for slow moving
showers/thunderstorms over the same areas. For these reasons a
flash flood watch continues in effect for mainland PR through the
overnight hours. Minor changes made to QPF and weather grids.

&&

.AVIATION...SHRA/TSRA expected to affect mainland PR from 16z-22z
and isolated TSTMS are also expected to develop through the rest
of the day across the Caribbean waters and between the
Leeward/USVI terminals into eastern PR. No significant change from
previous discussion. Tempo MVFR likely this afternoon across the
PR terminals. Latest TJSJ sounding indicated light and variable
winds below FL110...bcmg westerlies and increasing with
height...39 kts near FL250.

&&

.MARINE...Local buoys are currently indicating seas near 4 feet,
except across western and southern PR where its near 2 feet. Winds
have a east to southeast component at 10 knots or less. Moderate
risk of rip currents continue for the north and east facing
beaches of the islands.

&&

.PREV DISCUSSION... /issued 508 AM AST Wed May 10 2017/

SYNOPSIS...
An upper level trough meandering aloft will combine with abundant
low level moisture enhancing showers and thunderstorm activity
through at least late Thursday. A mid to upper level ridge is
expected to build over the region by Saturday into next week. At
the surface, troughs will move across the islands the next few
days. A surface high pressure over the central Atlantic will
maintain an east to east southeast wind flow across the northeast
Caribbean for the next few days.

SHORT TERM...Today through Friday...

The broad band of moisture from an old frontal boundary has moved
into the Leeward islands and will stall there today. This has caused
mid and upper level clouds to clear--at least temporarily--and will
provide additional heating for the activation of shower and
thunderstorms around midday across much of western and interior
Puerto Rico. Southeast flow at the surface will cause showers to
again favor the northwest portion of the island. Although a short
wave has passed through the area and caused good convection,
thunderstorms and some flooding, we are still in the broad base of
the upper level trough that will continue to generate very favorable
conditions today and tomorrow. On Friday upper level support ends
and we are on the back edge of the moisture at mid levels, this will
limit the convection that will be favored by strong heating.

Although showers will continue through the period, the most intense
showers and thunderstorms are expected today and another round of
heavy rain may trigger some river flooding and areas of urban and
small stream flooding which will exasperate the situation of already
saturated and unstable soils to create mudslides. Therefore a flash
flood watch will be issued for the period from noon today to 6 PM
AST today.

LONG TERM...Saturday trough Wednesday...
A ridge aloft is expected to build over the region by the upcoming
weekend into next week. However, model guidance quickly bring a
tropical wave with abundant tropical moisture across the region
Sunday or Monday. This scenario can increase the potential for
showers and thunderstorms across the islands. Moisture is forecast
to rapidly decrease Tuesday into mid week. The lingering moisture
will result in periods of showers and thunderstorms during the
afternoons and early evening hours due to the combination of
daytime heating and local effects mainly along the Cordillera and
western sections of Puerto Rico. The U.S. Virgin Islands, as well
as the windward sections of PR, can expect passing showers mainly
during the overnight and early morning hours each day.

AVIATION...
Isold SHRA will continue across eastern PR and
local waters to the north through 10/14Z. Aft 09/16Z afternoon
SHRA/TSRA developing across PR, but mainly wrn and interior, will
cause mtn obscurations and VCSH/VCTS at TJBQ, TJMZ, TJPS, and
possibly TJSJ between 09/17Z and 04/23Z. TEMPO MVFR conds possible
at TJBQ/TJMZ between 09/18Z and 04/21Z. Winds will be mainly from
the ESE at 5-15KT with sea breezes developing after 04/14Z. Max
winds west 50-70 kts at FL410-470 incrg thru 11/12z.

MARINE...
Mariners can expect seas between 2 and 5 feet across the region,
but are urged to exercise caution across the Anegada Passage and
the U.S. Virgin Islands surrounding waters due to winds between
15 to 20 knots. Elsewhere expect east to east southeast winds
between 10 and 15 knots. Seas expected to continue at less than 5
feet for the next several days. A trof pattern will enhance
showers and thunderstorms formation across the coastal waters.
Therefore, mariners and beach goers should be alert and monitor
the local marine products as weather conditions can deteriorate
quickly over the waters and coastal areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  76  86  76 /  50  30  30  20
STT  84  76  85  75 /  50  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Western Interior.

VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

&&

DS
Hazardous weather outlook, May 10, 6:11 AM AST, 8 hours 11 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
542 AM AST miercoles 10 de mayo de 2017

AMZ710>745-PRZ001>013-110945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
542 AM AST miercoles 10 de mayo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de porciones de la
isla grande de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos, desbordes de algunos rios y deslizamientos.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas mayormente para el norte de Puerto Rico, toda Culebra y las
costas del sur de Vieques.

.Dias dos a siete...jueves hasta martes

Aunque las condiciones comenzaran a secarse despues de hoy,
aguaceros y tronadas podrian resultar en inundaciones urbanas y de
riachuelos jueves y viernes. Las lluvias aumentaran nuevamente
domingo y lunes. El riesgo de corrientes marinas aumentara manana.

.Comunicado sobre informacion reportada por observadores...

Una Vigilancia de Inundaciones Repentinas estara en efecto para el
mediodia para la isla grande de Puerto Rico. Se les exhorta a los
observadores individuales a reportar inundaciones, trombas marinas y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-110945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
542 AM AST miercoles 10 de mayo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas aisladas a traves de
porciones de las Islas Virgenes y las aguas circundantes.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para Santa Cruz y sitios aislados en San Tomas y San John.

.Dias dos a siete...jueves a martes

Condiciones de tiempo generalmente inestables continuaran hasta el
viernes con tronadas aisladas posibles. Aguaceros y tronadas con
lluvias fuertes son posibles comenzando el domingo y continuando
hacia el lunes. El riesgo de corrientes marinas aumentara manana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
trombas marinas y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Local storm report, May 10, 9:16 AM AST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
916 AM AST WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     DEBRIS FLOW      CIALES                  18.34N 66.47W
05/09/2017                   CIALES             PR   EMERGENCY MNGR

            EMERGENCY MANAGER FROM CIALES REPORTED MUD SLIDES ACROSS
            ROADS 608, 614 NEAR KM 5.0. ALSO IN BARRIO POZAS SECTOR
            HOYO AND ANOTHER MUDSLIDE AFFECTED A RESIDENCE IN SECTOR
            POZO MURO. IN ADDITION, THE RIO BARBAS FLOOD WATERS
            DAMAGED A BRIDGE.

&&

DSANCHEZ
Special weather statement, May 10, 1:18 PM AST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
118 PM AST WED MAY 10 2017

PRZ006-007-101815-
Central Interior-Ponce and Vicinity-
118 PM AST WED MAY 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VILLALBA...COAMO...
BARRANQUITAS...OROCOVIS...JUANA DIAZ AND AIBONITO MUNICIPALITIES...

At 117 PM AST, strong thunderstorms were clustered over Coamo. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1807 6653 1815 6653 1822 6644 1823 6628
      1811 6628
TIME...MOT...LOC 1717Z 240DEG 0KT 1811 6639

fc
Special weather statement, May 10, 1:47 PM AST, 35 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
118 PM AST miercoles 10 de mayo de 2017

PRZ006-007-101815-
Interior Central-Ponce y Vecindad-
118 PM AST miercoles 10 de mayo de 2017

...Una area de fuertes tronadas afectaran
Villalba...Coamo...Barranquitas...Orocovis...Juana Diaz y Aibonito...

A las 117 PM AST, fuertes tronadas estuvieron agrupados sobre Coamo.
La tronada esta casi estacionaria.

Vientos en exceso de 40 mph y granizo de tamano de guisante son
posibles con esta actividad.

Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

FC/GL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Orocovis

When
May 10, 2:22 PM AST to 4:00 PM AST
Where
Orocovis County, 4.09 mi SSE of Orocovis to 10.11 mi SSE of Orocovis
Reported by
Emergency Manager
Coordinates
18.163, -66.403

A mudslide was reported at roda PR-155, K.M. 22.2.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698055.